Florida, 2009

High Surf in Florida, August 22, 2009

August 22, 2009 · NWS JAX · 3 events in 3 counties and zones

Swells from Hurricane Bill were impacting the local coastline with periods around 17 seconds. 5 ft at buoy 41008 to 13 ft at buoy 41010.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Swells from Hurricane Bill were impacting the local coastline with periods around 17 seconds. Combined seas, composed primarily of swell ranged from 5.5 ft at buoy 41008 to 13 ft at buoy 41010. Breakers ranged from 3 to 9 feet along the northeast Florida coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 2:52 AM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 22, 2:52 AM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
352 AM EDT SAT AUG 22 2009

...HIGH SURF CONDITIONS AND DANGEROUS RIP CURRENTS TODAY...

.SHORT TERM...VERY MOIST SW FLOW OVER THE AREA AGAIN TODAY AS
AMPLIFYING UPPER TROUGH AND COLD FRONT PUSH INTO THE SE U.S.
GFS MODEL SOUNDINGS SHOW CELL MOTION A LITTLE FASTER(NEAR 12 KNOTS)
TODAY BUT PWATS OVER 2 INCHES WILL STILL RESULT IN LOCALLY HEAVY
RAINFALL ESPECIALLY NEAR OUTFLOW AND SEABREEZE COLLISIONS. WITH
HIGH MOISTURE AND INSTABILITY...ISOLATED SEVERE WET MICROBURSTS
WILL BE POSSIBLE SIMILAR TO YESTERDAY. MODELS STILL SHOW TREND OF
DRIER AIR ADVECTING INTO THE NW HALF OF THE AREA FOR SUNDAY AND
MONDAY. WILL CONFINE POPS TO THE SE HALF OF THE AREA WHERE PWATS
WILL REMAIN NEAR 2 INCHES AS SURFACE COLD FRONT AND UPPER TROUGH
AXIS STALL AND WEAKEN JUST NW OF THE FORECAST AREA.

.LONG TERM...TUESDAY THROUGH FRIDAY...SUBTROPICAL HIGH REBUILDS
BACK OVER THE SE NEXT WEEK. MEANWHILE A LOW LEVEL EASTERLY FLOW WILL
INCREASE MOISTURE AS A TROPICAL WAVE REACHES THE BAHAMAS. SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY EXPECTED EACH DAY. POPS SHOULD BE
NEAR CLIMO WITH MAXIMUM TEMPERATURES AT OR SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...VFR CONDITIONS TO PREVAIL THIS TAF CYCLE. THE
COMBINATION OF RECENT RAINS AND A WEAK SURFACE BASED INVERSION HAS
LED TO CEILINGS BELOW 500 FEET AT TIMES AT AREA TERMINALS IN DUVAL
COUNTY. A WEAK DISTURBANCE NEAR THE SURFACE IS FORECAST TO TRACK
ACROSS NE FL AND SE GA THROUGH SUNRISE AND THIS FEATURE WILL LIKELY
SCOUR LOW CEILINGS...ALTHOUGH MVFR VSBYS WILL LIKELY PERSIST THROUGH
AROUND 12Z-13Z. SHOWERS WILL INITIATE AROUND SUNRISE NEAR
KGNV...THEN LATER THIS MORNING FOR BALANCE OF AREA TERMINALS.

&&

.MARINE...SWELLS SPAWNED FROM HURRICANE BILL HAVE REACHED THE
COASTAL WATERS...WITH PERIOD AROUND 17 SECONDS. THERE IS SOME
UNCERTAINTY HOW LARGE THE SWELLS WILL BE TODAY AS HURRICANE BILL
WEAKENED SOME YESTERDAY. WILL CONTINUE TO MENTION COMBINED SEAS
UPWARDS OF 10 FEET TODAY...HIGHEST ACROSS OUR OFFSHORE LEGS...WITH
CONDITIONS SLOWLY IMPROVING BEGINNING LATE TONIGHT AND/OR SUNDAY
MORNING. SCA CONTINUES FOR OUR NEARSHORE LEGS THROUGH TONIGHT AND
FOR OUR OFFSHORE LEGS THROUGH SUNDAY MORNING.

&&

.COASTAL IMPACTS...HAVE CONTINUED HIGH SURF ADVISORY FOR AREA
BEACHES TODAY WITH BREAKER HEIGHTS UPWARDS OF 7 FEET. PLEASE REFER
TO COASTAL HAZARD MESSAGE PRODUCT /MIACFWJAX/ FOR ADDITIONAL
INFORMATION.

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  66  92  66 /  70  20  10  10
SSI  85  74  88  74 /  60  20  20  10
JAX  90  71  90  71 /  70  20  20  10
SGJ  88  72  87  74 /  70  30  30  20
GNV  88  70  88  69 /  80  30  30  20
OCF  88  70  87  70 /  80  30  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY FROM 8 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR DUVAL-FLAGLER-NASSAU-ST JOHNS.

GA...HIGH SURF ADVISORY FROM 8 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR COASTAL CAMDEN-COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 AM EARLY THIS
     MORNING TO 10 AM EDT SUNDAY FOR ALTAMAHA SOUND GA TO
     FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
     BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
     AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 11 AM THIS MORNING
     TO 3 AM EDT SUNDAY FOR ALTAMAHA SOUND GA TO FERNANDINA
     BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL OUT
     20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

&&

ZIBURA/ZAPPE/KEEGAN
Hazardous weather outlook, Aug 22, 3:51 AM EST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 AM EDT SAT AUG 22 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-230900-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
451 AM EDT SAT AUG 22 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...HIGH SURF ADVISORY TODAY...

...HIGH RISK OF RIP CURRENTS TODAY...

LONG PERIOD SWELLS FROM HURRICANE BILL WILL CONTINUE TO INCREASE AT
LOCAL BEACHES TODAY. THE THREAT OF RIP CURRENTS WILL REMAIN HIGH
WITH BREAKERS REACHING 7 FEET. ALWAYS SWIM NEAR A LIFE GUARD AND
NEVER SWIM ALONE. IF IN DOUBT...DO NOT GO OUT. SEE THE LATEST
COASTAL HAZARD MESSAGE FOR MORE INFORMATION.

DEEP TROPICAL MOISTURE WILL CONTINUE OVER THE AREA TODAY. AN UPPER
TROUGH AND COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST
PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE ALONG WITH STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...HIGH RISK OF RIP CURRENTS FOR EAST COAST BEACHES ON SUNDAY...

LONG PERIOD SWELLS FROM HURRICANE BILL ARE EXPECTED TO CONTINUE ON
SUNDAY. THE RIP CURRENT RISK WILL BE HIGH AGAIN AT AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high surf. Local standard time, as filed.

High Surf, Flagler

When
August 22, 7:40 AM EST to 10:00 AM EST
Where
Flagler forecast zone
Reported by
Emergency Manager
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Eight to nine foot breakers were observed at Flagler Beach. The Flalger Beach pier was closed at 11 am. At that time, 5 to 7 foot breakers were occurring inside the sandbar.

High Surf, Duval

When
August 22, 9:00 AM EST
Where
Duval forecast zone
Reported by
NWS Employee

Breakers of 4 to 6 feet were reported outside the sandbar with 3 to 5 foot breakers inside.

High Surf, St. Johns

When
August 22, 10:40 AM EST
Where
St. Johns forecast zone
Reported by
NWS Employee

Breakers of 6 to 8 feet were reported inside the sandbar with 3 to 5 feet inside near Vilano Beach.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183423, 183424, 183426.